Alert archive / Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 116, NWS Blacksburg, VA

July 11, 2004Montgomery County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 11, 2004, 9:17 PM EDT for Montgomery County, Virginia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2004, 9:17 PM EDT (01:17 UTC)
Expired
Jul 11, 2004, 9:45 PM EDT
In force
28 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Montgomery County, VA

The radar

The Roanoke radar (KFCX), 24 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.3 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2004-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 664 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2004-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
664 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1206 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 120117
SVRRNK
VAC121-120145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
915 PM EDT SUN JUL 11 2004

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 945 PM EDT

* AT 912 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 3 MILES
  NORTHWEST OF ELLISTON...OR ABOUT 6 MILES NORTH OF SHAWSVILLE...AND
  MOVING NORTHEAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MC
  DONALDS MILL AND ELLISTON-LAFAYETTE.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3716 8027 3730 8038 3735 8029 3734 8027
      3731 8027 3724 8020 3719 8019 3718 8020
      3716 8024

$$

CL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 7:45 PM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 11, 7:45 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE BLACKSBURG VA
745 PM EDT SUN JUL 11 2004

.AVIATION...

WIDELY SCATTERED SLOW MOVING CONVECTION SHOULD CONTINUE THROUGH
ABOUT MIDNIGHT THEN BEGIN TO FADE WITH LOSS OF HEATING. HOWEVER WITH
MORE ENERGY TO THE WEST EXPECT MAY SEE ISOLATED SHOWERS LINGER A BIT
LONGER OVERNIGHT. OTRW...APPEARS CONDITIONS AGAIN TO DECREASE TO
MVFR/IFR IN FOG AFTER MIDNIGHT ESPCLY LWB/LYH AND DAN WHERE LESS
CLOUDS SHOULD PREVAIL. MVFR CIGS/VSBYS LIKELY EARLY MON IN LOW
CLOUDS/FOG WITH A LITTLE MORE WIDESPREAD SHRA/TSRA COVERAGE ESPCLY BY
MON AFTERNOON.
&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 253 PM EDT SUN JUL 11 2004

SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...
WEATHER PATTERN THROUGH WEDNESDAY WILL BE UNSETTLED AS NORTHWEST
FLOW AND AN ASSORTMENT OF SHORTWAVE TROUGHS PROGRESS ACROSS THE
AREA. ALSO...ANTICIPATE VARIOUS LEFTOVER BOUNDARIES FROM DAILY
CONVECTION TO BE LACED ACROSS PARTS OF THE AREA TO ACT AS FOCUSING
MECHANISMS.

THE STATIONARY FRONT YESTERDAY AFTERNOON AND EVENING/S CONVECTION
FORMED ALONG SETTLED SOUTH OF THE AREA LAST NIGHT...BUT IS EXPECTED
TO LIFT NORTH TONIGHT COINCIDENT TO THE TIMING OF A WEAK IMPULSE
OVER THE EASTERN PART OF THE AREA. GIVEN THIS...AND THE APPARENT
LACK OF A WIDESPREAD SYSTEM ACTING TO STABILIZE THE ATMOSPHERE THIS
EVENING...WILL CARRY POPS ALL NIGHT WITH THE GREATEST FOCUS IN THE
EAST. WILL CONTINUE WITH THE CURRENT AFTERNOON LIKELY POPS IN THE
SOUTHWEST CARRYING OVER TO THE EARLY EVENING HOURS

MONDAY...WILL HAVE THE FOCUS FOR THE BEST CHANCE OF SHOWERS AND
STORMS ACROSS THE NORTHERN HALF OF THE AREA. DECENT SHORTWAVE TROUGH
IS PROGGED TO MOVE FROM THE MIDWEST INTO MID-ATLANTIC AT THE PEAK OF
DAYTIME HEATING. THIS TREK WILL ALSO BE ALONG THE FRONTAL BOUNDARY
JUST NORTH OF THE AREA. LOCALLY HEAVY RAIN MAY BE A CONCERN IF
TRAINING ALONG AND JUST SOUTH OF THIS FRONT OCCURS. THE INFLUENCE
OF THE SHORTWAVE TROUGH WILL CARRY INTO THE EVENING HOURS...BUT BY
AFTER MIDNIGHT MOST IF NOT ALL OF THE ACTIVITY SHOULD BE ENDED.

TUESDAY LOOKS TO HAVE THE LEAST CHANCE OF PRECIP OF ALL THE DAYS
THROUGH WEDNESDAY. NO UPPER LEVEL FEATURE NOR SURFACE BOUNDARY LOOKS
TO INFLUENCE OUR WEATHER. DIURNAL CONVECTION EAST...AND DIURNAL AND
OROGRAPHICAL CONVECTION WEST WILL BE THE TRIGGER MECHANISM. WILL
CARRY A SLIGHT CHANCE EAST AND A LOW END CHANCE POPS WEST.

LONG TERM (WEDNESDAY THROUGH SUNDAY)...

WEDNESDAY THE COLD FRONT MOVES THROUGH THE AREA BUT MODEL TRENDS
HAVE BEEN LEANING TOWARDS A DRIER SOLUTION WITH ITS PASSAGE. WILL
CARRY A 30 POP IN ALL BUT THE SOUTHEAST VIA COLLABORATION EFFORTS.

FROM THURSDAY ONWARD MOST OF THE FORECAST WILL BE DRY. THE EXCEPTION
WILL BE ON THURSDAY WHEN THE CENTER OF THE UPPER LOW AND ASSOCIATED
COLD POOL MAY INCREASE LAPSE RATES ENOUGH IN THE NORTH TO YIELD SOME
ISOLATED THUNDER. THIS MIGHT ALSO BE A CONCERN ON FRIDAY...BUT FOR
NOW WILL LIMIT CHANCES TO THURSDAY. TEMPERATURES TAKE A TURN TOWARDS
THE COOLER SIDE FROM THURSDAY INTO THE WEEKEND.

AVIATION...

CONVECTION MUCH MORE ISOLATED COMPARED WITH SATURDAY...THANKS TO MORE
CLOUDINESS EARLY THIS MORNING.  SHUD SEE AN INCREASE IN COVERAGE
DURING THE AFTN.  SOME DECREASE IN ACTIVITY THIS EVENING...HOWEVER
UPSTREAM ENERGY WILL LIKELY KEEP SOME SCTD STORMS/SHOWERS AROUND
OVERNIGHT.  AGAIN AREAS OF MVFR/IFR FOG LATE TNGT...BUT CLOUDINESS
MAY KEEP VSBYS UP FOR A WHILE TNGT.  COVERAGE OF SHOWERS AND TSTMS
INCREASES AGAIN MONDAY AS WE REMAIN WARM AND MOIST.
&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

AVIATION...10
Hazardous weather outlook, Jul 11, 6:15 AM EDT, 15 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
615 AM EDT SUN JUL 11 2004

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-121004-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-
CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-
MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-
ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-
SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
615 AM EDT SUN JUL 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

SLOW MOVING STORMS COMBINED WITH A VERY MOIST AIRMASSS WILL LEAD TO
LOCALLY HEAVY RAIN...ESPECIALLY IN THE MOUNTAINS AND FOOTHILLS OF
VIRGINIA AND NORTH CAROLINA THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE CONTACTED FOR RAINFALL INFORMATION TODAY.

In the hours before

Local storm report, Jul 11, 9:07 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
907 PM EDT SUN JUL 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             1 W CHRISTIANSBURG      37.14N 80.42W
07/11/2004  0.75 INCH        MONTGOMERY         VA   PUBLIC

&&

TW
Local storm report, Jul 11, 9:15 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
915 PM EDT SUN JUL 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     BLACKSBURG              37.23N 80.42W
07/11/2004                   MONTGOMERY         VA   LAW ENFORCEMENT

            TREES DOWN COUNTYWIDE

&&

TW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 8:46 PM EDTSevere Thunderstorm WarningRNKMontgomery29 min
Jul 11, 9:12 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke, City of Salem48 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.